PILL ESOPHAGITIS

provided by Mirela Stancu, MD

Case History

A 72 year-old woman with recent hip replacement surgery, on doxicycline treatment, developed acute chest pain and dysphagia. An acute myocardial infarction was ruled out. The patient underwent upper endoscopy that showed severe ulcerative esophagitis in the mid-esophagus.

Microscopic Findings

The histologic sections showed multiple mucosal fragments with marked predominantly acute inflammation, intraluminal fibrino-purulent exudate and marked degenerative squamous epithelial changes reminiscent of ischemic injury. On high power magnification, the surface epithelium is dense eosinophilic, flocculent, features that are characteristic of acidic mucosal burns. PAS stain is negative.

Diagnosis

PILL ESOPHAGITIS

Discussion

Pill esophagitis is defined as esophageal injury resulting from taking medications at bedtime with little or no water. The tablet is lodged usually at the level of the aortic arch and slowly dissolves releasing locally the noxious content resulting in extensive damage to esophageal mucosa and, in severe cases, to the entire esophageal wall.

Most common drugs that may induce pill esophagitis are antibiotics (doxycicline has been implicated in more than half the cases), antiviral drugs, aspirin and other NSAIDs, KCL, quinidine, ferrous sulfate or succinate, alendronate and pamidronate.

Doxycicline produces intracellular poisoning after mucosal uptake.

Clinically, the patients present with sudden odynophagia with or without dysphagia, sometimes awakening the patients in the middle of the night. Atypical symptoms may include burning pain suggesting GERD, or gradually progressive pain suggesting infectious etiology.

The endoscopic and microscopic features are not entirely specific, similar ulcerative lesions being observed in cases of infectious or reflux esophagitis, and occasionally in ulcerated malignant neoplasms.

In the case presented here, the diagnosis of pill esophagitis was made on the basis of characteristic clinical history, location of the mucosal ulcers in mid-esophagus (uncommon site for reflux ulcers), histologic features of mucosal necrosis with dense eosinophilic quality suggestive of chemical burn injury and absence of infectious organisms on H&E and PAS stains.

References

1. Kikendall JW. Pill esophagitis. J Clin Gastroenterology 1999;28:298.
2. Bonavina L, et al. Drug-induced esophageal strictures. Ann Surg 1987;206:173-83.
3. Semble EL, et al. Nonsteroidal antiinflammatory drugs and esophageal injury. Semin Arthritis Rheum 1989;19:99.

Squamous mucosa with marked degenerative epithelial changes. Note the superficial aspect showing loss of cytologic detail, similar to diathermy artifact usually seen in colonic specimens removed by snare cautery (H&E, high power magnification).
PAS for fungus stain is negative (PAS, low power magnification).
Squamous mucosa with marked degenerative epithelial changes. Note the superficial aspect showing loss of cytologic detail, similar to diathermy artifact usually seen in colonic specimens removed by snare cautery (H&E, low power magnification).
Squamous mucosa with marked acute suppurative intraepithelial inflammation and secondary degenerative changes, reminiscent of ischemic changes (H&E, high power magnification).
Squamous mucosa with marked acute suppurative intraepithelial inflammation and secondary degenerative changes, reminiscent of ischemic changes (H&E, medium power magnification).
Fragment of squamous mucosa with adherent luminal fibrino-purulent exudate (H&E, low power magnification).